Barbiturate toxicity

Revision as of 11:49, 24 September 2016 by Rossdonaldson1 (talk | contribs) (Text replacement - " CV " to " cardiovascular ")
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)

Background

  • Death most commonly due to respiratory arrest and cardiovascular collapse
  • Assume severe poisoning if >10x hypnotic dose has been ingested

Clinical Features

Mild-moderate toxicity

Severe toxicity

Differential Diagnosis

Sedative/hypnotic toxicity

Evaluation

Management

  1. Airway assessment and stabilization
    • Mechanical ventilation often required
  2. Hypotension
  3. Hypothermia
    • Rewarming measures
  4. GI Decontamination
  5. Urinary alkalinization
    • Less effective than multi-dose activated charcoal
  6. Dialysis
    • Only effective for phenobarbital (long-acting barb)
    • Reserved for patients who are deteriorating despite aggressive supportive care

Disposition

  • Consider discharge if improvement in neuro status / vital signs over 6-8hr
  • Evidence of toxicity after 6hr requires admission

See Also

References